Texas, 2021

High Wind in Texas, February 20 to 21, 2021

February 20 to 21, 2021 · NWS MAF · 2 events in 2 counties and zones

A zonal weather pattern developed where the jet stream was located from west to east across the central United States. Strong winds associated with the jet stream mixed into the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A zonal weather pattern developed where the jet stream was located from west to east across the central United States. Strong winds associated with the jet stream mixed into the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 5:23 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 20, 5:23 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
523 PM CST Sat Feb 20 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Prevailing VFR for all terminals. Winds veering south to southwest
overnight with generally <12kts. Cold front between 15-18z for
most terminals tomorrow with increased NW winds. Front for KFST
~20z.

&&

.PREV DISCUSSION... /issued 223 PM CST Sat Feb 20 2021/

DISCUSSION...

There is mostly westerly flow aloft over West Texas and Southeast
New Mexico. An upper trough is beginning to dig southeastward across
the western part of the country. Southerly winds are expected across
the area today with highs mostly in the 60s and 70s. Areas that have
received the most snow in the past few days will be colder. Patchy
fog is possible tonight and early Sunday morning across portions of
Terrell and Reagan Counties where the NAM12 shows very low dewpoint
depressions for tomorrow morning. The upper trough to the west will
move over the central part of the country on Sunday with the base of
the upper trough moving over West Texas and Southeast New Mexico.
High winds from the base of the trough are expected to impact the
Guadalupe Mountains so a High Wind Warning is in effect there
beginning tonight and continuing into the early morning hours on
Sunday. The upper trough will result in a cold front moving into the
area during the day on Sunday. This front will not have a big impact
on temperatures with highs across most of the area expected to be in
the 50s and 60s.

The previously mentioned upper trough moves eastward on Monday.
Southwesterly surface winds are expected on Monday as a surface
trough develops across the higher terrain. High temperatures are
again expected to mostly be in the 50s and 60s. Temperatures are
expected to warm up into the 70s across most of the area on Tuesday
with southwest winds. On Wednesday, an upper trough will extend from
over the Midwest southwestward to over Utah and Colorado. A cold
front will begin pushing into the area on Wednesday. This colder air
will continue to come into the area on Thursday with high
temperatures in the 40s expected across most of the Permian Basin.
There is a possibility of precipitation with this system but
confidence is very low so will keep the forecast dry for now.
Another upper trough will move over the central part of the country
Friday into next Saturday. Another cold front may move into the
area, but temperatures will likely range from the 50s to the 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     35  58  26  59 /   0   0   0   0
Carlsbad                       36  58  26  63 /   0   0   0   0
Dryden                         33  62  34  61 /   0   0   0   0
Fort Stockton                  41  60  32  64 /   0   0   0   0
Guadalupe Pass                 39  54  32  56 /   0   0   0   0
Hobbs                          33  55  26  60 /   0   0   0   0
Marfa                          33  62  21  61 /   0   0   0   0
Midland Intl Airport           33  59  27  59 /   0   0   0   0
Odessa                         33  59  27  60 /   0   0   0   0
Wink                           31  60  24  62 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 PM this evening to 6 AM MST Sunday for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 9 PM this evening to 6 AM MST Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

87
Hazardous weather outlook, Feb 20, 1:50 PM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CST Sat Feb 20 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CST Sat Feb 20 2021 /1250 PM MST Sat Feb 20 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect tonight for the Guadalupe and
Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy morning fog will be possible across Terrell and Reagan
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 20, 9:38 PM CST to February 21, 3:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 20, 10:51 PM CST to February 21, 4:00 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946197, 946198.